Slow Release Medication - Overnight


#1

My wife has had Parkinsons for over 20 years and over time has had a number of different drug regimes. She has though for sometime been on Stalevo ( 100MG 6 times a day) , Pramipexole (now at 2.62mg once daily). Overnight she takes Co-Careldopa MR (50/200MG 1 Tablet).

The problem is that the overnight medication appears to cause her real issues with her abdomen / stomach with extreme discomfort in the morning when she first wakes up and does not get any better until she has managed to empty her bowel (She has been prescribed Fybogel to help her digestion). She had similar problems a few years ago and stopped taking the Co-Careldopa, taking additional Stalevo at Midnight and 3AM which was not conducive to her sleeping (or me!). When she returned to the Co-Careldopa it seemed to be fine but the problem has returned and seems to be getting worse.
Question really is is this common? Is there an alternative Slow Release Medication instead of Co-Careldopa that might help?


#2

Hi @Trev520,

Welcome to the forum.

My thoughts go out to your wife, I’m sure this has been very distressing for her. Unfortunately, Co-Careldopa has a range of possible side affects which could be the reason why she has been experiencing abdominal issues. If this is the case, her specialist or Parkinson’s nurse can reduce her dosage or look into alternative medication. We have more information COMT inhibitors on our website which you can find here - https://www.parkinsons.org.uk/information-and-support/comt-inhibitors.

Also, our trained advisers, including specialist Parkinson’s nurses, can provide information and advice about all aspects of living with Parkinson’s, including support with medication. Please give them a call on 0808 800 0303 or email us at [email protected].

Best wishes,
Reah
Community Manager


#3

Wow, I wondered what is/was wrong with me. I too wake up in the morning with a sore tummy and I too have found it is better after emptying my bowls. But, being really badly constipated, it sometimes takes all day to go away !!! I take Sinimet slow release. Also Cosmocol helps the constipation but, gives me a sore tummy. Prior to being diagnosed with PD I was diagnosed with IBS - wonder if there is a link.


#4

hi trev520 and eve1
Constipation Was one of my first symptoms prier to diagnosis. I have a team of doctors. My GI doctor has made it very clear most of his patients with Parkinson’s through time constipation gets worse. I saw trev say his wife is 20 years in and had allot of med changes. Eve you have indicated your case is much like mine that it preceded diagnosis.
I also take a slow time release sinemet at night. I also feel badly before a BM and feel better afters. Part of what has caused my problem is that only part of my colon empties. Not a complete emptying. But before the slow time release sinemet I had terrible spasms and could hardly get out of bed. The half life of the fast release left my body depleted way to low of dopamine by morning. My GI specialist and the movement specialist conferred and decided to try a regiment that has helped. First thing in the morning a take linzess which activates the nerves in the intestines to move the contents. Then I use a ducalax suppository that relaxes the anal sphinter. This usually gives me a more complete boule movement. Also about every two weeks I take a bottle of mag citrate if things have not cooperated. But don’t plan on going anywhere that day.
Parkinson’s is hell the longer you have the disease. But an intestinal perforation is a life threatening even. So one must deal with the lesser of two evils.
Also keep trying to exercise,eat fiber, and drink allot of water during the day.
I know we get slower and the total amount of energy depletes.

Your doctors know what is best for you and I hope they come up with solution. I only gave what might help. I have struggled with MR. C for a long time. People that don’t have Mr. C as a companion don’t know the control it has over our lives. I really hope you come up with what works. Please post what helps I am always learning from others. Tom